Adding supplements to your routine can be a great way to fill in any nutrient gaps in your diet and support a number of functions, from digestion to metabolism. However, it’s always important to exercise caution when taking any supplement. As it turns out, many options out there can come with dangerous side effects, especially when taken in large doses. That includes one popular, highly common choice: niacin.
Niacin, a.k.a. B3, offers its fair share of benefits, including lower cholesterol. But while it’s typically safe in recommended doses, this supplement can also become dangerous if you take too much of it. To discover some of the potential side effects, we spoke to nutritionist Lisa Richards, creator of The Candida Diet. She told us that flushed skin, digestive issues, liver damage, and high blood sugar are all risks to consider. Find all of her expert insight below.
Risks of niacin
Below, we'll dive into a few of the main risks of large doses of niacin, as noted by Richards.
Flushing of the skin
"High doses of niacin, typically above the recommended daily intake, can cause flushing of the skin, characterized by redness, itching, and tingling sensations," Richards warns. According to her, this effect is more common with immediate-release niacin supplements rather than those with an extended release.
Digestive issues are another common side effect of taking too much niacin. Richards cites stomach upset, nausea, vomiting, and diarrhea as some of the issues to consider. Keep in mind that other factors can impact your digestion as well, including the food you eat.
Although it is rare, one of the most dangerous potential side effects of niacin is liver damage. According to Richards, "extremely high doses of niacin, particularly from supplements, may cause liver toxicity." Yikes! For this reason, she says, "Regular monitoring of liver function is important when using high-dose niacin supplements."
High blood sugar
Finally, Richards tells us that niacin could also take a toll on your blood sugar levels. "Niacin can elevate blood sugar levels, particularly in individuals with diabetes," she explains. As with your liver, she adds that "close monitoring of blood glucose levels is necessary when using niacin supplements." Luckily, there are several habits you can implement in order to manage your blood sugar levels.
The bottom line
While niacin can be dangerous in large doses, potentially leading to these side effects, it's generally safe when taken with caution. Just as with any supplement, it's always important to speak to your doctor before adding niacin to your regimen and to follow the guidelines to ensure you're taking safe doses.